Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 107, NWS JSJ

November 13, 2003

NWS JSJ issued this flash flood warning at Nov 13, 2003, 8:50 AM CST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2003, 8:50 AM CST (14:50 UTC)
Expired
Nov 14, 2003, 3:45 AM CST
In force
19 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 131449
FFWSJU
VIC020-030-131745-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1050 AM AST THU NOV 13 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED

* A FLASH FLOOD WARNING FOR THE FOLLOWING ISLANDS
  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 145 PM AST

* AT 1050 AM AST...WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS  
  OF THUNDERSTORM WITH  HEAVY RAIN MOVING ACROSS THE ISLANDS OF ST   
  THOMAS AND SAINT JOHNS.THIS ADDED RAINFALL WILL AGGRAVATE ONGOING  
  FLOODING AND INITIATE NEW FLASH FLOODING OF GUTS...STREAMS AND     
  OTHER FLOOD PRONE AREAS. IN ADDITION...MUDSLIDES ARE LIKELY OVER   
  AREAS OF STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 13, 12:50 AM CST, 8 hours earlier.

Area forecast discussion, Nov 13, 12:50 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
250 AM AST THU NOV 13 2003

A FLASH FLOOD WATCH WILL CONTINUE IN EFFECT THROUGH 8AM THIS
MORNING...BUT WILL LIKELY BE EXTENDED THROUGH THIS AFTERNOON FOR ALL
PUERTO RICO AND THE U.S. VIRGIN ISLANDS. A FLOOD WARNING REMAINS IN
EFFECT FOR MOST OF THE EASTERN HALF OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS.

A BROAD AREA OF LOW PRESSURE IS CENTERED JUST WEST OF THE LOCAL AREA
AND AN UPPER LEVEL TROUGH IS LOCATED TO THE WEST AND NORTHWEST OF
THE REGION. 13/00Z SOUNDING INDICATED THAT THE HELICITY HAD
INCREASED TO 90 AND PRECIPITABLE WATER IS 2.41 INCHES. MODELS
INDICATE THAT THIS TROPICAL DISTURBANCE WILL REMAIN STATIONARY
ACROSS OUR FA THROUGH AT LEAST LATE FRIDAY AS IT SLOWLY DISSIPATES
OR DRIFT NORTH. THETA-E FIELD SHOWS ABUNDANT LOW LEVEL MOISTURE TO
PERSISTS THROUGH AT LEAST SATURDAY. SIGNIFICANT MID LEVEL RISING
MOTION AND UPPER LEVEL DIVERGENCE WILL CONTINUE THROUGH LATE FRIDAY
TO MAINTAIN A SUSTAINED MODERATE TO STRONG CONVECTION ACROSS THE
LOCAL ISLANDS.

THE POTENTIAL FOR HEAVY RAINFALL AND AGGRAVATED FLOODING PROBLEMS
WILL CONTINUE ACROSS THE REGION TODAY THROUGH EARLY FRIDAY.

FOR MARINE CONDITIONS...SEAS 5 TO 6 FEET ARE FORECASTED OVER THE
ATLANTIC OFF SHORE WATERS...WHILE LOWER SEAS ARE EXPECTED ELSEWHERE.
A SOUTH TO SOUTHEAST WIND FLOW WILL DOMAIN TODAY ACROSS THE LOCAL
WATERS. MENTIONED LOCALLY HIGHER SEAS AND WINDS...AND VISIBILITIES
LOCALLY 1 NAUTICAL MILE OR LESS IN AND NEAR SCATTERED THUNDERSTORMS
WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.

.SJU...
.PR...FFA PRZALL. FLW FOR MOST OF EASTERN HALF OF PUERTO RICO.
.VI...FFA VIZALL. FFW VIZALL.

ROCHE

EQUIPMENT...NO PROBLEMS AT THIS TIME
Hazardous weather outlook, Nov 13, 3:13 AM CST, 5 hours 37 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THURSDAY NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP AND MOVE
INLAND ACROSS PUERTO RICO INCLUDING THE ISLANDS OF VIEQUES AND
CULEBRA THROUGH THIS EVENING. THE WEST...AND NORTHWEST SECTIONS
SECTIONS OF PUERTO RICO WILL ALSO SEE AND INCREASE IN SHOWERS AND
THUNDERSTORMS TODAY AS A SURFACE LOW PRESSURE SYSTEM MOVES NORTH
NORTHEAST ACROSS THE ISLAND. AREAS OF HEAVY RAINFALL ARE POSSIBLE
ACROSS ALL OF PUERTO RICO. PREVIOUS RAINFALL HAVE JUST ABOUT
SATURATED ALL TERRAIN ACROSS PUERTO RICO AND THE ADJACENT ISLANDS.
LANDSLIDES AND OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH
WILL REMAIN IN EFFECT FOR ALL OF PUERTO RICO THROUGH 600 PM THIS
THURSDAY EVENING....WITH HIGH PROBABILITIES OF THE CONTINUED
ISSUANCE OF FLOOD WARNINGS ACROSS PORTIONS OF THE ISLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.FRIDAY THROUGH WEDNESDAY...AS THE LOW PRESSURE SYSTEM RESPONSIBLE
FOR THE CURRENT WEATHER CONDITIONS CONTINUES TO DRIFT NORTH
NORTHEAST ACROSS PUERTO RICO...LOCAL WEATHER CONDITIONS WILL SLOWLY
IMPROVE BY LATE FRIDAY AND THEREAFTER. MEANWHILE...SCATTERED TO
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREAS
ARE EXPECTED. THERE IS A HIGH POTENTIAL FOR URBAN AND FLASH FLOODING
ON FRIDAY.  NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE INLAND ACROSS THESE
ISLANDS THROUGH THIS EVENING. PREVIOUS RAINFALL HAVE COMPLETELY
SATURATED SOILS ACROSS THE U.S. VIRGIN ISLANDS AND ADJACENT ISLANDS.
LANDSLIDES OR ROCK SLIDES ALONG HIGHER ELEVATIONS ARE POSSIBLE AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH 600 PM THIS EVENING...AS A RESULT THE POTENTIAL
OF GUT AND STREAM FLOODING WILL CONTINUE TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

.FRIDAY THROUGH WEDNESDAY...AS A BROAD LOW PRESSURE SYSTEM
RESPONSIBLE FOR THE CURRENT WEATHER CONDITIONS CONTINUES TO DRIFT
NORTH NORTHEAST ACROSS PUERTO RICO...LOCAL WEATHER CONDITIONS WILL
SLOWLY IMPROVE BY FRIDAY AND THEREAFTER. MEANWHILE...SCATTERED
TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL
AREAS ARE EXPECTED. THERE IS A GOOD POTENTIAL FOR URBAN AND GUT
FLOODING ON FRIDAY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Nov 13, 7:15 AM CST, 1 hour 35 minutes before
PRZ003-004-006-007-009>011-131415-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
915 AM AST THU NOV 13 2003

...HEAVY RAINS TO CONTINUE TO INUNDATE SOUTH AND SOUTHWEST SECTIONS
   OF PUERTO RICO THROUGHOUT THE REMAINDER OF THE MORNING...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW LINES AND
CLUSTERS OF VERY HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS MOVING
FROM THE LOCAL CARIBBEAN WATERS NORTHWARD ACROSS THE SOUTH AND
SOUTHWEST COASTAL SECTIONS OF PUERTO RICO THIS MORNING. AT 9 AM...
DOPPLER RADAR ESTIMATED THAT HEAVY RAINS HAD LEFT ONE TO TWO INCHES
DURING THE PAST HOUR ACROSS LAJAS AND CABO ROJO...MUCH OF
PONCE...AND WITH INCREASING HEAVY RAIN ACROSS MAUNABO AND PATILLAS.
ADDITIONAL RAINFALL OF ONE TO THREE INCHES IS POSSIBLE DURING THE
NEXT FEW HOURS ACROSS ALL OF THE SOUTH AND SOUTHWEST...WHICH WILL
WORSEN FLOODING CONDITIONS. THIS IS A DANGEROUS SITUATION. FOLLOW
DIRECTIONS OF LOCAL CIVIL DEFENSE AND EMERGENCY MANAGERS...AND STAY
CLEAR OF LOCAL RIVERS AND STREAMS.
Special weather statement, Nov 13, 7:37 AM CST, 1 hour 13 minutes before
PRZ003-004-006-007-009>011-131415-

BOLETIN-SE REQUIERE DIFUSION INMEDIATA
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
915 AM AST JUEVES 13 DE NOVIEMBRE DE 2003

...LAS LLUVIAS FUERTES CONTINUARAN INUNDANDO LOS SECTORES DEL SUR Y
   SUROESTE DE PUERTO RICO DURANTE EL RESTO DE LA MANANA...

EL RADAR DOPPLER CONTINUA MOSTRANDO LINEAS Y GRUPOS DE AGUACEROS MUY
FUERTES CON TRONADAS MOVIENDOSE DESDE LAS AGUAS LOCALES DEL CARIBE
HACIA EL NORTE A TRAVES DE LOS SECTORES COSTEROS DEL SUR Y SUROESTE
DE PUERTO RICO ESTA MANANA. A LAS 9 AM...EL RADAR DOPPLER ESTIMO QUE
LAS LLUVIAS FUERTES HABIAN DEJADO DE UNA A DOS PULGADAS DURANTE LA
PASADA HORA A TRAVES DE LAJAS Y CABO ROJO...LA MAYOR PARTE DE
PONCE...Y LA LLUVIA AUMENTANDO A TRAVES DE MAUNABO Y PATILLAS. ES
POSIBLE LLUVIA ADICIONAL DE UNA A TRES PULGADAS DURANTE LAS PROXIMAS
HORAS A TRAVES DE TODO EL SUR Y SUROESTE...LO QUE EMPEORARA LAS
CONDICIONES DE INUNDACIONES. ESTA ES UNA SITUACION PELIGROSA. SIGA
LAS INSTRUCCIONES DE LA DEFENSA CIVIL LOCAL Y LOS MANEJADORES DE
EMERGENCIAS...Y MANTENGASE ALEJADO DE LOS RIOS Y RIACHUELOS LOCALES.

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.